Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 73, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 28, 2003, 7:01 PM CDT for Labette County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2003, 7:01 PM CDT (00:01 UTC)
- Expired
- Apr 28, 2003, 8:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Labette County, KS
The radar
The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2575 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 290001 SVRICT KSC099-290100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 702 PM CDT MON APR 28 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LABETTE COUNTY IN SOUTHEAST KANSAS * UNTIL 800 PM CDT. * AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PARSONS...MOVING NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF LABETTE COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LABETTE COUNTY UNTIL 800 PM CDT. LAT...LON 3727 9537 3725 9522 3737 9512 3736 9533 $$ /LAWSON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:50 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Apr 28, 3:50 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 350 PM CDT MON APR 28 2003 FCST CONCERNS... PCPN/CNVTV CHCS/TRENDS THE NEXT FEW DAYS... QUASI-STNRY SFC FNT WAS ACRS THE SRN CWA THIS AFTN, WITH VRY UNSTABLE AIRMASS IN ITS VCNTY. DESPITE LTL IF ANY CAPPING, STMS HAVE NOT FIRED AS OF YET, PERHAPS DUE TO WK SUBSIDENCE TO THE N OF OKLA CNVTN. XPCT WDLY SCT CNVTN TO DVLP TWD 23Z-00Z JUST S AND E OF ICT, THEN PURCULATING NWD WITH FNT LATER THIS EVENING. THE ATTENTION THEN TURNS TO THE HIGH PLAINS OVRNGT, WITH POTNL MCS DVLPG INVOF H8 FNT ACRS NERN CO/NWRN KS. THIS ACTIVITY SHOULD PROPAGATE ESEWD AND MAY CLIP PTNS OF CNTRL KS TWD 12Z. THE SFC WRMFNT SHOULD MOV JUST N OF THE CWA BY LATE AFTN TUE, WITH WARMER SLY WNDS RETURNING TO THE CWA. AFT ANY EARLY MRNG CNVTN, BEST CHCS FOR RENEWED STMS LOOK TO RESIDE JUST N AND W OF THE CWA. LOW LVL MSTR/INSTBY AXIS LOOKS TO BE SITUATED ACRS THE WRN HALF OF THE CWA BY TUE EVENING, WITH PERHAPS ENUF HTG AND CNVGNC TO BREAK CAP FOR AREAS TO THE W OF SLN-ICT LN. NOCTURNAL JET COULD ALLOW FOR ELEVATED CNVTN TUE NGT ABV CAP ACRS CNTRL KS, BUT CHCS STILL RATHER MODEST. THE POTNL FOR A BIGGER TYPE CVNTV EPISODE/SVR WX WL BE LATE WED AFTN/EVE, AS STGR UPR SHRTWV TROF LIFTS NEWD ACRS THE CNTRL PLAINS. HTG JUST AHD OF DRYLN COULD ALLOW ATMOS TO BCM EXTREMELY UNSTABLE IF TEMPS CAN SOAR INTO THE MID 80S ALG WRN CORRIDOR OF CWA. DRYLN AND CNVTN SHOULD TRANSLATE ENEWD ACRS THE CWA WED EVE/NGT. XPCT TO SEE PERIOD OF DRY WX IN THE FRI/SAT PDS, WITH NEXT CHCS FOR CNVTN ARRIVING LATE SAT NGT/SUNDAY WITH SYS COMING OUT OF THE SOUTHWEST. ZONES A FEW MINUTES LATE THIS AFTN. FCSTID = 13/DARMOFAL ICT 59 81 62 82 / 20 20 20 30 HUT 58 81 60 83 / 20 30 30 40 EWK 58 80 62 82 / 20 20 20 30 EQA 59 80 61 81 / 20 20 20 30 WLD 60 81 62 82 / 30 20 20 30 RSL 56 79 58 82 / 30 30 30 40 GBD 56 81 58 84 / 30 30 30 40 SLN 57 80 62 82 / 30 20 30 30 MPR 58 80 61 82 / 20 20 20 30 CFV 60 81 61 82 / 30 20 20 20 CNU 59 80 60 82 / 30 20 20 20 K88 58 80 60 82 / 30 20 20 20 .ICT...NONE.
Hazardous weather outlook, Apr 28, 11:56 AM CDT, 7 hours 5 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1156 AM CDT MON APR 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS LATE THIS AFTERNOON INTO THE EARLY EVENING. A WEAK STATIONARY FRONT WILL BE THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON INTO THIS EVENING. THE AREA GREATEST AT RISK WILL BE MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREAT, HOWEVER ISOLATED DAMAGING WINDS WILL ALSO BE POSSIBLE. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATER TONIGHT. A COMPLEX OF THUNDERSTORMS SHOULD DEVELOP OVER NORTHWESTERN KANSAS TONIGHT. THIS COMPLEX WILL MOVE SOUTHEAST DURING THE OVERNIGHT HOURS, THUS POSSIBLY AFFECTING PORTIONS OF CENTRAL KANSAS AFTER MIDNIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT FROM THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE REQUIRED FOR PORTIONS OF SOUTH CENTRAL, AND SOUTHEASTERN KANSAS LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG LOW PRESSURE SYSTEM WILL DRAG A DRYLINE ACROSS THE AREA ON WEDNESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA DURING THE DAY WEDNESDAY INTO WEDNESDAY NIGHT. THE THREAT FOR THUNDERSTORMS WILL PERSIST ACROSS SOUTHEAST KANSAS INTO EARLY THURSDAY BEFORE ENDING. DRY WEATHER IS THEN EXPECTED LATE THURSDAY THROUGH SATURDAY. ANOTHER SYSTEM MAY BRING MORE STORMS TO THE AREA SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM CO/CJ
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:39 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.